Ipi/Nivo post 3d infusion Adrenal Crash

Posted By
Anonymous
12/4/2017 5:08pm
Activity
Replies: 1

First time post, so please forgive if protocol is improper.

My husband was diagnosed Stage IV Metastatic Melanoma, HLA Neg, BRAF + and put on Ipi/Nivo combo in August 2017. After the 2nd infusion, he began to get side effects of severe muscle pain, joint pain. After 3d infusion, this progressed even stronger and led to Adrenal Crash. IM Prednisone followed along with Levothyroxine and then hydrocortisone. 

Has anyone experienced adrenal crash with this treatment? Can you offer any sage words regarding your experience? Have you recovered your adrenal system or are you on replacement therapy (Prednisone, Hydrocortisone and/or thyroid replacement)?

I realize the combo drug is like a bull out of the gate and the steroids work to put the brakes on the drugs but is there anything else you are doing to improve your situation that you might share?

 

Thank you~

Hi, I’m sorry you and your husband are dealing with melanoma. I wish this club would close because of no more melanoma patients.

Regarding the adrenal crisis after Ipi/Nivo, most likely your husband experienced Hypophysitis from Ipi. After the third infusion is exactly when I experienced it. Hypophysitis is swelling of the pituitary gland. When it swells then it stops producing some of the 8 hormones it normally produces. The prednisone will reduce the swelling and stop the immune system from attacking the pituitary. However, most of the function of the pituitary usually does not return (each patient is unique in this regard).

Looking up Hypophysitis online doesn’t produce a lot of information because there are a limited number of people who have experienced in from immunotherapy. But looking up adrenal insufficiency produces a lot of info.

Your health system will refer your husband to an endocrinologist who will continue treatment (hydrocortisone, thyroxine, and possibly testosterone). It is through the endocrinologist that your husband will get back to feeling normal (having the right balance of replacement hormones). Then things will seem fine again.

Most likely your husband will be able to continue with Nivo (or switch to Pembro) but not Ipi.

 

Note: If you look up the lab results from the second and third infusion you will see the TSH and Free T4 both drop.

Jan‘17 Mel. 3B unknown primary. Neck dissection Feb’17 (tongue atrophy from surgery). Ipi Mar‘17-May’17(Hypophysitis), recurrence Sep’17(nodes behind ear&parotid). Pembro Oct‘17-